Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 129, NWS La Crosse, WI

September 21, 2022Adams County, Juneau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 21, 2022, 12:10 AM CDT for Adams County, Juneau County, Wisconsin. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2022, 12:10 AM CDT (05:10 UTC)
Expired
Sep 21, 2022, 1:00 AM CDT
In force
50 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Adams County, WI, Juneau County, WI

The radar

The La Crosse radar (KARX), 109 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 12:10 AM CDTHAIL 33 E Finley, WIHAIL LASTED FOR 10 MIN. DAMAGE TO VEHICLES. PICTURES OF SENT VIA EMAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
619 J/kg
Mixed-layer CIN
-327 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

781 
WUUS53 KARX 210510
SVRARX
WIC001-057-210600-
/O.NEW.KARX.SV.W.0129.220921T0510Z-220921T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1210 AM CDT Wed Sep 21 2022

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  North central Juneau County in central Wisconsin...
  Northern Adams County in central Wisconsin...

* Until 100 AM CDT.

* At 1210 AM CDT, a severe thunderstorm was located near New Rome, or
  13 miles southwest of Wisconsin Rapids, moving east at 40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  New Rome around 1220 AM CDT.

Other locations impacted by this severe thunderstorm include New
Miner, Lake Arrowhead, Colburn, County Roads G And O, The Colburn
Wildlife Area, County Roads O And W and County Roads D And G.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4418 9014 4425 9011 4425 8960 4401 8960
TIME...MOT...LOC 0510Z 288DEG 33KT 4424 9000 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Rieck
4 follow-up statements
590 
WWUS53 KARX 210520
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1220 AM CDT Wed Sep 21 2022

WIC001-057-210600-
/O.CON.KARX.SV.W.0129.000000T0000Z-220921T0600Z/
Juneau WI-Adams WI-
1220 AM CDT Wed Sep 21 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHEASTERN JUNEAU AND NORTHERN ADAMS COUNTIES...

At 1220 AM CDT, a severe thunderstorm was located over New Rome, or
12 miles south of Wisconsin Rapids, moving east at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
northeastern Juneau and northern Adams Counties, including the
following locations... Lake Arrowhead, Colburn, County Roads G And O,
The Colburn Wildlife Area, County Roads O And W, County Roads D And G
and The Leola Marsh Wildlife Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4418 9004 4425 9002 4425 8960 4401 8960
TIME...MOT...LOC 0520Z 288DEG 33KT 4421 8987 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Rieck
379 
WWUS53 KARX 210529
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1229 AM CDT Wed Sep 21 2022

WIC057-210538-
/O.CAN.KARX.SV.W.0129.000000T0000Z-220921T0600Z/
Juneau WI-
1229 AM CDT Wed Sep 21 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JUNEAU COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4404 8960 4417 8990 4422 8990 4423 8989
      4424 8990 4425 8990 4425 8960
TIME...MOT...LOC 0528Z 285DEG 33KT 4420 8976 

$$

WIC001-210600-
/O.CON.KARX.SV.W.0129.000000T0000Z-220921T0600Z/
Adams WI-
1229 AM CDT Wed Sep 21 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHEASTERN ADAMS COUNTY...

At 1228 AM CDT, a severe thunderstorm was located near New Rome, or
13 miles south of Wisconsin Rapids, moving east at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
New Rome, Colburn, The Leola Marsh Wildlife Area, Lake Arrowhead,
County Roads C And G, Lake Sherwood, County Roads G And O, Lake
Camelot, The Colburn Wildlife Area, County Roads O And W, County
Roads D And G and County Roads D And W.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4404 8960 4417 8990 4422 8990 4423 8989
      4424 8990 4425 8990 4425 8960
TIME...MOT...LOC 0528Z 285DEG 33KT 4420 8976 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Rieck
756 
WWUS53 KARX 210542
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1242 AM CDT Wed Sep 21 2022

WIC001-210600-
/O.CON.KARX.SV.W.0129.000000T0000Z-220921T0600Z/
Adams WI-
1242 AM CDT Wed Sep 21 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHEASTERN ADAMS COUNTY...

At 1242 AM CDT, a severe thunderstorm was located 8 miles west of
Plainfield, or 16 miles northeast of Friendship, moving east at 35
mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
The Leola Marsh Wildlife Area, County Roads C And G, County Roads G
And O, Lake Camelot, County Roads O And W, County Roads D And G and
County Roads D And W.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4407 8960 4417 8980 4425 8978 4425 8960
TIME...MOT...LOC 0542Z 286DEG 29KT 4418 8965 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Rieck
921 
WWUS53 KARX 210553
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1253 AM CDT Wed Sep 21 2022

WIC001-210602-
/O.EXP.KARX.SV.W.0129.000000T0000Z-220921T0600Z/
Adams WI-
1253 AM CDT Wed Sep 21 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ADAMS COUNTY WILL
EXPIRE AT 100 AM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4407 8960 4417 8980 4425 8978 4425 8960
TIME...MOT...LOC 0552Z 288DEG 33KT 4416 8955 

$$

Rieck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 11:52 PM CDT, 18 minutes earlier.

Area forecast discussion, Sep 20, 11:52 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1152 PM CDT Tue Sep 20 2022

.DISCUSSION...(This evening through Tuesday)
Issued at 157 PM CDT Tue Sep 20 2022

Key Messages:

 - Severe Weather Potential Tonight

 - Much Cooler to End the Week/Frost-Freeze Potential

 - Rain Chances Return Friday

STORMS NORTH OF HIGHWAY 29 TONIGHT:

A conditional threat for severe weather exists north of state
highway 29 early tonight as a cold front moves through the area.
Storms could possibly develop in northwestern Wisconsin this evening
before moving east towards Taylor County, but low stratus clouds
have hampered daytime heating so far today. Visible satellite
imagery at 1 PM shows the low clouds starting to scatter out so we
will see how quickly the boundary layer can warm this afternoon. The
approaching cold front is progged to initiate storms as it interacts
with a warm, moist airmass left in the wake of this morning's
convective complex. While the front extends further south across the
forecast area as well, model soundings show a more robust elevated
mixed layer south of Interstate 94 helping cap off the instability
aloft. 1500-2000 J/kg of CAPE pools in front of the cold front in
north-central Wisconsin. While effective shear remains marginal in
current meso model data, lapse rates will be conducive for large
hail formation above the cap. If storms are able to initiate, large
hail will be the primary hazard.

COOLER, SHOWER CHANCES TOMORROW:

Cooler and drier air in the wake of tonight's warm front will aid in
the return of more seasonable fall weather tomorrow. In the
west/northwesterly flow aloft, pockets of positive vorticity
advection could lead to scattered showers across our southern
counties tomorrow morning. The better forcing will likely stay south
of the local area, but included a slight chance of rain the forecast
for a few hours.

MUCH COOLER TO END THE WEEK:

The pattern to end the week will continue to support below normal
temperatures as the 500mb trough over Canada deepens over the Great
Lakes into the New England States area.  A ridge builds in behind it
for Thursday night, however this is short-lived with the next trough
moving in sometime Friday.  It should remain dry Wednesday night
through Thursday night.  850mb temperatures 3 to 9 deg C. lower -1
to 5 deg C Thursday morning before moderating on the backside 6 to 8
deg C. by Friday morning.  Stronger winds aloft could hold temps up
somewhat Thursday morning, however may have to look at cold lows in
the cold valley locations that decouple. With the cold airmass,
may need a frost advisory for Friday morning. There is still not
great agreement on the timing of when the clouds will return.
Highs Thursday and Friday should be in the 50s/60s. Lows in the
40s Thursday morning; with mid to upper 30s for cold cranberry bog
locations. Currently have lows 32 to 37 for the Black River/parts
of the La Crosse River/Wisconsin River/Lemonweir River Basins for
Friday morning with 40s elsewhere.

RAIN CHANCES RETURN FRIDAY:

The storm system for Friday is still over the West Coast.  The storm
system is forecast to lift northeast into the Rockies and Northern
Plains for Friday, however there are still some timing and strength
differences and related to how quickly the system becomes negatively
tilted that affect the local area.  There are also differences on
how much trailing energy will linger into Saturday night and Sunday
The EPS has a mean around 0.1" at KLSE Friday night, however
depending on the timing, precipitation could begin as early as
Friday morning or as later as Friday night. Hopefully over the next
day, we'll see better agreement in the timing.  Highs Saturday warm
into the 60s and 70s, but cool back down Sunday. The pattern for
Monday and Tuesday looks dry with temperatures below normal in the
60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1152 PM CDT Tue Sep 20 2022

Convection passing by to the northeast of both airports late this
evening will only bring a high VFR ceiling for a while overnight.
Otherwise, looking at the winds swinging around to the northwest
by 06Z for both sites with the passage of a cold front. Steep
enough lapse rates develop before sunrise for gusts at KRST that
will then continue throughout Wednesday. Look for the gusts to get
going at KLSE by late morning and then drop off at both sites
around sunset. Speeds with the gusts should generally be in the 20
to 25 knot range.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...KAA/Zapotocny
AVIATION...04
Hazardous weather outlook, Sep 20, 5:59 AM CDT, 18 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
559 AM CDT Tue Sep 20 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-211000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
559 AM CDT Tue Sep 20 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-034-042>044-211000-
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
559 AM CDT Tue Sep 20 2022

This Hazardous Weather Outlook is for portions of central
Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms early this morning with locally heavy rain.

Isolated storms are possible this evening, mostly north of
Interstate 94. A strong, potentially severe storm would be
possible with hail the main threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

In the hours before

Local storm report, Sep 20, 10:47 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1047 PM CDT TUE SEP 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             MONDOVI                 44.57N 91.67W
09/20/2022  E1.00 INCH       BUFFALO            WI   LAW ENFORCEMENT

            TIME ESTIMATED VIA RADAR.

&&

JAR
Special weather statement, Sep 20, 10:51 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1051 PM CDT Tue Sep 20 2022

WIZ029-033-034-210445-
Jackson WI-Trempealeau WI-Clark WI-
1051 PM CDT Tue Sep 20 2022

...Strong thunderstorms will impact portions of Clark, Jackson and
northeastern Trempealeau Counties through 1145 PM CDT...

At 1049 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Owen to near Whitehall.
Movement was east at 40 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Colby around 1100 PM CDT.
  Black River Falls around 1120 PM CDT.
  Millston around 1135 PM CDT.

This includes Interstate 94 between mile markers 88 and 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and west central Wisconsin.

&&

LAT...LON 4499 9031 4416 9031 4416 9067 4454 9153
      4459 9153 4460 9092 4484 9092 4501 9043
TIME...MOT...LOC 0349Z 289DEG 35KT 4495 9044 4440 9122

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Boyne
Local storm report, Sep 20, 10:52 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1052 PM CDT TUE SEP 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     HAIL             ELEVA                   44.58N 91.47W
09/20/2022  E1.00 INCH       TREMPEALEAU        WI   LAW ENFORCEMENT

            LOCALIZED PONDING ON ROADWAYS. TIME
            ESTIMATED VIA RADAR.

&&

JAR
Local storm report, Sep 20, 10:58 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1058 PM CDT TUE SEP 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             OSSEO                   44.58N 91.22W
09/20/2022  E0.70 INCH       TREMPEALEAU        WI   TRAINED SPOTTER

            RELAYED VIA NWS MPX.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 9:54 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau66 min
Sep 20, 10:51 PM CDTSpecial Weather StatementARXClark, Jackson54 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.